Kansas, 2012

High Wind in Kansas, March 1, 2012

March 1, 2012 · NWS DDC · 1 event in 1 county or zone

An isolated high wind gust was reported after the passage of a cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated high wind gust was reported after the passage of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 1, 5:44 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 1, 5:44 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CST THU MAR 1 2012

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 125 PM CST THU MAR 1 2012

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP LATE
TONIGHT.

SHORT RANGE MODELS INDICATE THE UPPER LEVEL SHORTWAVE IN THE WESTERN
NORTHERN PLAINS TRACKING SLOWLY EAST INTO THE DAKOTAS TONIGHT THEN
EDGING INTO MINNESOTA FRIDAY. MEANWHILE, THE SECONDARY UPPER LEVEL
SHORTWAVE WILL CONTINUE TO DROP SOUTHEAST TONIGHT MOVING INTO THE
FOUR CORNERS REGION BY EARLY FRIDAY MORNING. THESE TWO FEATURES WILL
BRING THE POSSIBILITY FOR PRECIP ACROSS PORTIONS OF THE NORTHERN
PLAINS AND FROM ACROSS THE ROCKIES INTO THE WESTERN HIGH PLAINS
TONIGHT INTO EARLY FRIDAY. HOWEVER, NO PRECIP IS EXPECTED ACROSS
WESTERN KANSAS EARLY THIS EVENING WITH THE INITIAL PASSING OF THE
COLD FRONT ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS NOT TO
MENTION THE WEAK DYNAMIC SUPPORT ALOFT AND STRONG LACK OF LOW
LEVEL MOISTURE. HOWEVER, THERE IS A SLIGHT CHANCE FOR PRECIP LATE
TONIGHT INTO EARLY FRIDAY ACROSS EXTREME WESTERN PORTIONS OF
WESTERN KANSAS AS THE SECONDARY UPPER LEVEL SHORTWAVE DIPS
SOUTHEAST INTO THE FOUR CORNERS REGION. THE NAM, GFS, AND UKMET
SHOW A SERIES OF H5 VORT MAXES EJECTING NORTHEAST OUT OF THE
TROUGH AXIS ACROSS THE PANHANDLES OF TEXAS AND OKLAHOMA INTO
SOUTHWEST KANSAS TONIGHT JUST AS A BAND OF H7 FRONTOGENESIS
DEVELOPS BEHIND THE FRONT ACROSS SOUTHEAST COLORADO INTO WESTERN
KANSAS. AS A RESULT, LIGHT RAIN OR SNOW WILL BE POSSIBLE FROM
ACROSS EASTERN COLORADO AND POTENTIALLY JUST INTO EXTREME WESTERN
KANSAS LATE TONIGHT. HOWEVER, LITTLE ACCUMULATION IS EXPECTED, IF
ANY, WITH ONLY MODEST MOISTURE AVAILABLE IN THE MID AND UPPER
LEVELS AS INDICATED BY LOW QPF VALUES IN ALL MODELS.

TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL TONIGHT AS MUCH COLDER
AIR SURGES SOUTH INTO WESTERN KANSAS TONIGHT IN WAKE OF A COLD
FRONTAL PASSAGE LATE THIS AFTERNOON AND EVENING. COLD AIR ADVECTION
WILL BRING H85 TEMPERATURES OF AROUND TO JUST BELOW 0C DOWN INTO
SOUTHWEST AND SOUTH CENTRAL KANSAS BY EARLY FRIDAY MORNING. ALTHOUGH
INCREASING CLOUDS DUE TO THE APPROACHING STORM SYSTEM COULD HELP
KEEP TEMPERATURES FROM FALLING AS MUCH. LOOK FOR LOWS DOWN INTO THE
20S(F) TO LOW 30S(F) TONIGHT. FOR FRIDAY, A STRENGTHENING SURFACE
LOW ACROSS KANSAS TONIGHT WILL KICK OFF TO THE EAST FRIDAY JUST AS
SURFACE HIGH PRESSURE BEGINS TO BUILD IN ACROSS THE NORTHERN ROCKIES.
THIS WILL CONTINUE TO INFLUENCE A LOW LEVEL NORTHERLY FLOW INTO
WESTERN KANSAS THROUGH THE DAY HELPING TO KEEP H85 TEMPERATURES OF
AROUND 0C IN PLACE. LINGERING CLOUDS MAY TEMPER TEMPERATURES A BIT
BUT SO EXPECT HIGHS UP INTO THE 40S(F) WITH A FEW LOW 50S(F)
POSSIBLE IN SOME LOCATIONS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 216 PM CST THU MAR 1 2012

AN UPPER LEVEL LONG WAVE TROUGH WILL BE FOUND ACROSS THE EASTERN TWO
THIRDS OF THE UNITED STATES AS THE LONG TERM PERIOD BEGINS. THIS
UPPER LEVEL TROUGH WILL MOVE TO THE EAST FRIDAY NIGHT THROUGH MONDAY
AS AN UPPER LEVEL RIDGE MOVES INTO THE WESTERN UNITED STATES. THIS
WILL PUT WESTERN KANSAS UNDER NORTHWEST FLOW ALOFT SATURDAY THROUGH
MONDAY. HIGH PRESSURE WILL BE THE DOMINATE FEATURE AT THE SURFACE
AND PARTLY CLOUDY SKIES AND DRY CONDITIONS ARE EXPECTED ACROSS
WESTERN KANSAS DURING THIS TIME FRAME. WINDS IN THE LOWER LEVELS OF
THE ATMOSPHERE WILL BE FROM THE NORTHWEST SATURDAY THROUGH MONDAY
AND WILL TRANSLATE TO A GENERAL WARMING TREND DUE TO THE DOWNSLOPE
NATURE OF THE WINDS. HIGHS WILL START OUT AROUND 50 DEGREES ON
SATURDAY AFTERNOON THEN TO THE UPPER 60S BY MONDAY AFTERNOON. LOWS
WILL START OUT IN THE MID 20S SATURDAY MORNING AND IN THE MID 30S BY
MONDAY MORNING.

MODELS ARE THEN SUGGESTING AN UPPER LEVEL SHORTWAVE TO MOVE INTO THE
WEST COAST MONDAY INTO TUESDAY, THEN INTO THE INTERMOUNTAIN WEST ON
WEDNESDAY. THE UPPER LEVEL RIDGE WILL SHIFT EASTWARD TOWARDS THE MID
MISSISSIPPI VALLEY AS THIS SYSTEM APPROACHES PLACING OUT AREA UNDER
SOUTHWEST FLOW ALOFT. THIS SYSTEM WILL ALSO CAUSE LEE TROUGHING TO
DEVELOP AT THE SURFACE ACROSS EASTERN COLORADO SHIFTING WINDS TO THE
SOUTH TO SOUTHWEST. A SURFACE HIGH WILL BE POSITIONED ACROSS THE
SOUTHEAST UNITED STATES AND HELP PUSH GULF MOISTURE NORTH INTO THE
CENTRAL PLAINS. CLOUDS ARE FORECASTED TO INCREASE WEDNESDAY AS THE
AFOREMENTIONED STORM SYSTEM APPROACHES. EXTENDED MODELS ARE
SUGGESTING THAT THERE COULD BE ENOUGH MOISTURE AND LIFT ACROSS THE
AREA TO PRODUCE PRECIPITATION WEDNESDAY NIGHT BUT HAVE ONLY PLACED A
SLIGHT CHANCE OF POPS IN THE GRIDS TO REFLECT THIS. A SLIGHT COOLING
TREND IS ANTICIPATED MONDAY THROUGH WEDNESDAY AS LOWS ARE FORECASTED
TO BE IN THE LOWER 40S THURSDAY AND FRIDAY MORNING WITH UPPER 30S BY
THURSDAY MORNING. HIGHS WILL BE IN THE LOWER 70S TUESDAY THEN IN THE
60S WEDNESDAY AND THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 544 PM CST THU MAR 1 2012

VFR CEILINGS WILL SPREAD OVER THE TAF SITES THROUGH THE EVENING AND
CONTINUE THROUGH THE NIGHT. MVFR CEILINGS ARE EXPECTED TO DEVELOP
AFTER 06Z AND CONTINUE UNTIL AROUND 15Z. WITH THE LOWER CIGS THERE
COULD BE SOME LIGHT RAIN OR LIGHT SNOW BUT NO SIGNIFICANT REDUCTION
IN VISIBILITIES IS EXPECTED. CONDITIONS SHOULD IMPROVE AFTER 15Z.
THERE COULD BE SOME ISOLATED RAIN SHOWERS DURING THE DAY FRIDAY BUT
CONFIDENCE IN THIS IS TOO LOW TO ADD TO THE TAFS AT THIS TIME.

&&

.FIRE WEATHER...
ISSUED AT 345 AM CST THU MAR 1 2012

ADIABATIC COMPRESSIONAL WARMING VIA MIXING TO NEAR 550 HPA AND DOWNSLOPE
WESTERLY WINDS AHEAD OF A COLD FRONT WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS TODAY ACROSS FAR SW KANSAS. AS A RESULT, HAVE ISSUED AN RFW
FOR EXTREME SOUTHWEST KANSAS TODAY NEAR THE COLORADO AND OKLAHOMA STATE
BORDERS. SEE TOPRFWDDC FOR SPECIFIC DETAILS ON THIS HAZARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28  50  25  51 /  20  20  10  10
GCK  27  45  23  50 /  30  20  10  10
EHA  27  43  22  50 /  20  20  10  10
LBL  27  48  24  51 /  10  20  10  10
HYS  28  47  24  50 /  30  20  10  10
P28  33  53  29  53 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ084>088.

&&

SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM....HOVORKA 42
AVIATION...GERARD
Hazardous weather outlook, Mar 1, 3:03 AM CST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
303 AM CST THU MAR 1 2012

KSZ030-031-043>046-061>066-074>081-084>090-020915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
303 AM CST THU MAR 1 2012 /203 AM MST THU MAR 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT BEGINNING NOON TO 7 PM CST FOR MORTON
TO CLARK COUNTIES. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Stevens

When
March 1, 5:56 PM CST
Where
Stevens forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374021.